Im 20 years old.I suffer from uncontrollable migraines,joint pain,back pain,an my neurologist believes i may have Multiple Sclerosis but im still getting test done.I have been prescribe all types of prescription pain medicines to cope with my pain everything from oxycodine,vicodine ,to promethizine,an anything you can imagine.I've taken to much medicine that back in 2010 it gave me ulcers not to mention its like the strongest medicine doesn't even have an effect on me anymore.My current problem is that i take my meds ALL the time.It use to be for the pain now its like if i don't take them i get moody,upset stomach,dizzy,achey,shakes.It's like if i see my medication laying around i'll automatically start to feel bad like my body is doing it to it's self just so i can take it.My mother thinks i have a problem an im starting to think so myself.I jus want to know if i should get help before i have a full blown problem.
How do I know if Im addicted to prescription meds?
- 23 Mar 2011 by burritsdimplez
- migraine, multiple sclerosis, osteoarthritis, pain, back pain, addiction, prescription
Added 25 Mar 2011:
I dont take the prescribed amounts.I use to but as i've started to take the meds an feeling like my body has gotten use to them.It feels like they dont work anymore or like the effect isnt as prevalent as it once was.So ido things like go to wallgreens an ask a pharmacist whats the safest highest dose of a med that im taking an i take that.Even if it isnt whats on my prescription
24 Mar 2011
It is possible you have become dependent on the pain meds. The symptoms you listed are some of the symptoms of opiate withdrawal. You can google the COWS sheet and keep that handy for reference, it stands for clinical opiate withdrawal scale. If you start feeling these symptoms within mere hours of a dose, you may have become dependent. I know you have some physical ailments and you should make sure you don't have MS or any major condition and also discuss your concern of the meds with your doctor. You don't necessarily have a major problem yet, but it could develop into one quickly. The brain and body love opiates and crave them. You are young, and that could aid in helping you get off as you have not had a problem for years. Tell your doctor you are concerned that you might become dependent on the med and you would like to discuss options. It is always best to head these things off as soon as you can, but you also have yet to be diagnosed.
If it is a day or so before you feel these symptoms, you may have caught this earlier rather than later. The fact that you seeing the medication and feeling like you have to take some is a strong indicator of a problem. No one here judges people, especially not young people with medical problems. There are other meds like anti depressants that help with pain. Work with your doctor to wean you down on the opiates as you try other meds to help with the true pain. Once a person takes opiates regularly and becomes dependent, the brain does not release as much of its own pain killer, it figures that it will get another dose of what it needs and simply gets sluggish or the pain relieving system takes a vacation until it is rebooted. If there is any history of abuse/dependence or addiction in either of your parents families, you stand a much higher chance of developing a bad problem. It is a disease and it is inheritable. I may get some argument from other posters on this, but believe me it is an inheritable disease.
24 Mar 2011
I have to ask you a question, do you take your medication as prescribed or do you find yourself wanting to take more than the prescribed amount? If you find you are carving and taking more and more than what is prescribed then you may well have a problem.
Once a person is on opiates for a period of time, the body becomes dependent on them. So if you stop taking them you are going to get withdrawl symptoms whether you are an addict or not. If this bothers you then talk to the doctor about other medications you could try for pain like Lyrica or Cymbalta. They are non narcotic and relieve nerve pain.
Just remember you can't just stop the opiate, you have to taper off the dose slowly over time or you will feel aweful like you described.
Good luck and talk to your doctor,
24 Mar 2011
Please understand that I do not know what you are going through, so this may not be relevant to your situation. I just want to pass some information along to you as "food for thought".
Are you taking the medication as prescribed? The poster above me asked if you were taking the correct dosage, and I am curious if you are taking it as prescribed. So, if it is a tablet to swallow, do you swallow it or chew it? Are they extended release forms? If they are extended release, are you drinking or eating anything acidic that might break it down too quickly? If you are, it could be metabolizing too quickly, giving you too much too quickly and wearing off too quickly. I am a fast metabolizer of narcotic medications. That means I turn the narcotic into an opiate too quickly. A four to six hour tablet will only last about 2 hours for me, and I don't take them on a regular basis, so it isn't that I built up a resistance to it, requiring more and more. I just have to take the medication in a different format (i.e. not extended release, make sure it is a well-coated tablet, take a liquid form that you take more frequently, etc.).
Something that might help you are medication patches. I don't know what kind of insurance coverage you have, but I use Flector Patches. I can apply it directly to the area that hurts most, and it is like giving medication topically just to the area I need to. I have also tried fentanyl transdermal patches. http://www.drugs.com/mtm/fentanyl-transdermal-skin-patch.html That link takes you to the page here that explains how they work. The nice part is there isn't a medicine bottle to tempt you to take more. If you decide to go the route of the narcotic patches (or talk to your doctor about them), make sure you are put on a taper from what you are taking now. I was told once I had the patch on I could just stop the other medication all at once. I ended up in the emergency room with uncontrollable vomiting and diarrhea (TMI?). I felt like I had been poisoned. Withdrawal symptoms are hard, and it isn't just people who abuse the medication who experience it. One last thing - if you use a medication patch, be sure you tell anyone doing an MRI on you because they have been known to burn people.
I think I have bored you to death now, so I will wish you well, and hope to hear back about your results and what you decide to do. Take care - TC
I wanted to add something my doctor told me: If I am asking about whether I am getting addicted to a medication, I probably am not. The fact that you care enough to ask and get help means that you are using your medication as intended. I don't know how universal that is, but it meant a lot to me because I had started skipping doses just to prove to myself I could, but then I started a vicious pain cycle that took stronger medication to get me through. You care, and that means a lot. Ok, now I am really done. :)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I've had severe back pain for over ten years and been prescribed every opiate there is. Dependency has been standard for me but I recently ...
7 answers • 15 May 2011
Multiple Sclerosis - Hi everyone just wanted to see if anyone wanted to keep me company, I am in the
... hospital having treatment for my Migraine, (DHE) and the infusions take from 8am till 6pm and I am in a room with no windows ,and it gets so ...
2 answers • 1 Nov 2011
... is giving me loratab 10 mg and MS Contin. I need a written prescription every month to get my refills (MS Contin), well I can't get in touch ...
6 answers • 1 Mar 2012
I have yearly appointments with my neurologist ( MS concern) , have seen specialist and my GP about my chronic back pain, and I hear this term often. ...
2 answers • 30 Oct 2012
I have multiple sclerosis and addisons disease and degenerative disk disease in lower back and 3 malformed vertebrate in lower back. I have ...
3 answers • 9 Mar 2014